Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 9:54 PM EDT for Wyoming County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 9:54 PM EDT (01:54 UTC)
- Expired
- May 25, 2004, 10:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS51 KRLX 260154 SVRRLX WVC109-260230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 954 PM EDT TUE MAY 25 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYOMING COUNTY IN WEST VIRGINIA... * UNTIL 1030 PM EDT... * AT 949 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HANOVER...OR ABOUT 5 MILES SOUTHEAST OF GILBERT CREEK...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...MULLENS...PINEVILLE AND TWIN FALLS STATE PARK. --CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3756 8185 3751 8181 3756 8134 3778 8144 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:55 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 25, 7:55 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 755 PM EDT TUE MAY 25 2004 .UPDATE FOR AVIATION... .DISCUSSION... 755 PM EDT TUE MAY 25 2004 QUICK UPDATE TO REMOVE THUNDERSTORM WATCH FROM ZONES. OTHERWISE GRIDS HANDLE ANTICIPATED MCS LATER TONIGHT FAIRLY WELL. WILL REVISIT LATER. HC && .PREVIOUS DISCUSSION... 405 PM EDT TUE MAY 25 2004 THROUGH THURSDAY NIGHT... ONGOING COMPLICATED WEATHER PATTERN. ANALYSIS THIS MORNING SHOWED FRONT RIGHT THROUGH AREA WITH LOW OVER NORTHERN OHIO...FRONT THEN EXTENDED SOUTHWEST TO ANOTHER LOW OVER OKLAHOMA. AND THE TRAIN ROLLS ON... AREA IN SLIGHT RISK ALL THREE DAYS ONCE AGAIN. SEVERE ROLLING ACROSS EASTERN COUNTIES AT THIS TIME SUPPORTED BY SHORT ASSOCIATED WITH OHIO LOW. LOOKS LIKE STUFF BEGAN ALONG OUTFLOW FROM NOCTURNAL ACTIVITY. YET ANOTHER SHORT IS FORECAST TO MOVE THROUGH FIRST HALF OF OVERNIGHT THEN FRONT LAYS ACROSS CENTRAL PORTION OF AREA WEST TO EAST BY WEDNESDAY MORNING. MORE WEAK SHORT WAVES RIDING ALONG FRONT WEDNESDAY THROUGH WEDNESDAY NIGHT INTO THURSDAY. INSTABILITY CONTINUES BUT BECOMES LESS IMPRESSIVE WITH TIME PROBABLY DUE TO REPEATED RAIN AND OVERWORKED ATMOSPHERE. NONETHELESS EXPECT APPRECIABLE RAINFALL FOR MUCH OF THE AREA OVER NEXT 48 HOURS OR SO. WILL HAVE TO WATCH FOR TRAINING OR SET UP OVER SAME AREAS DURING THIS TIME FRAME. NOT SURE HOW MUCH RAINFALL SHORT WAVE TONIGHT CAN GENERATE IN WAKE OF CURRENT ACTIVITY. NEXT ROUND OF ACTIVITY WILL DEVELOP DURING WEDNESDAY AND IT MAY TAKE GOOD PORTION OF DAY FOR SIGNIFICANT RAIN TO GET GOING. MORE OR LESS 20-30 KTS OF FEED AT H85 WITH CONVERGENCE LESS THAN IMPRESSIVE IN SOME CASES. MAIN CONCERN IS REPEATED THUNDERSTORM COMPLEXES IN THE INSTABILITY OVER THE SAME AREAS. WITH EVENT EXPECTED TO LAST THROUGH WEDNESDAY NIGHT AND EVEN INTO THURSDAY...CONSIDERED FFA BUT FEEL WE COULD HOLD OFF UNTIL MID SHORT OR EVEN DAY SHIFT WEDNESDAY TO TRY TO GET BETTER HANDLE ON WHERE EXCESSIVE RAINFALL IS MOST LIKELY. ANTECEDENT CONDITIONS ALSO RAISE CONCERN WITH RECENT RAINFALL AND LEVELS ON SOME OF OUR RIVERS. INCREASED POPS ESPECIALLY LATER WEDNESDAY NIGHT INTO THURSDAY WITH THE ACTIVITY ALONG FRONTAL ZONE. PE TO POP FROM MESO ETA WORKED OUT FAIRLY WELL LATER TONIGHT INTO WEDNESDAY. DID NOT SEE THE NEED FOR MAJOR DEVIATIONS FROM THE GUIDANCE NUMBERS AT THIS TIME. FRIDAY THROUGH TUESDAY... GENERALLY WEST TO EAST FLOW ACROSS THE REGION INITIALLY WITH A FRONT IN THE VICINITY. EXPECT SATURDAY THAT THE FRONT WILL DRIFT FAR ENOUGH SOUTH TO GIVE A GOOD DAY THEN. HOWEVER...WITH NEXT WAVE APPROACHING FROM THE WEST PUSHING THE FRONT NORTH BACK THROUGH THE REGION PRECIPITATION SHOULD BE AROUND AGAIN BY SUNDAY. TROUGH SHOULD BE STRONG ENOUGH TO THE WEST TO DELAY ARRIVAL OF COLD FRONT UNTIL LATER TUESDAY. AS A RESULT HAVE GONE WITH WARMER TEMPERATURES THEN GUIDANCE FOR MONDAY AND TUESDAY. TRM && .AVIATION... 734 PM EDT TUE MAY 25 2004 260000 TO 270000 COMPLICATED WEATHER PATTERN CONTINUES. SCATTERED THUNDERSTORMS ONGOING IN A ZONE THAT INCLUDES THE THREE SOUTHERN SITES...HTS CRW AND BKW. EXPECT CONDITIONS TO VARY FROM VFR OUTSIDE THUNDERSTORMS TO AS LOW AS IFR WITHIN. LATER TONIGHT...A MORE ORGANIZED AREA OF THUNDERSTORMS WILL AFFECT THESE SAME THREE SITES WHILE STAYING SOUTH OF THE NORTHERN SITES. AREAS THAT GET APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS MAY SEE IFR IN SOME LOW CLOUDS AND FOG AFTERWARD THROUGH DAWN. ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY MORNING OR EARLY AFTERNOON. LIGHT VARIABLE TO SOUTHWEST FLOW THROUGH THE PERIOD. TRM && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE.
Hazardous weather outlook, May 25, 5:33 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT TUE MAY 25 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270930- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 533 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT THROUGHOUT THE AREA. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. IF THE THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY. LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CL
In the hours before
Local storm report, May 25, 4:43 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL DANVILLE
05/25/2004 0.75 INCH BOYLE WV PUBLIC
0423 PM HAIL MULLENS 37.58N 81.39W
05/25/2004 0.50 INCH WYOMING WV PUBLIC
&&
JFDLocal storm report, May 25, 4:59 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL MULLENS 37.58N 81.39W
05/25/2004 1.00 INCH WYOMING WV LAW ENFORCEMENT
0435 PM HAIL 1 E ANSTED 38.14N 81.08W
05/25/2004 0.75 INCH FAYETTE WV PUBLIC
&&
JFDLocal storm report, May 25, 7:41 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 10 SW ASHLAND 38.36N 82.78W
05/25/2004 0.75 INCH BOYD KY PUBLIC
0717 PM HAIL CANNONSBURG 38.39N 82.70W
05/25/2004 1.75 INCH BOYD KY PUBLIC
&&
HCLocal storm report, May 25, 7:49 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL CATLETTSBURG 38.42N 82.60W
05/25/2004 0.75 INCH BOYD KY PUBLIC
0733 PM HAIL CATLETTSBURG 38.42N 82.60W
05/25/2004 1.00 INCH BOYD KY PUBLIC
&&
HCLocal storm report, May 25, 8:06 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG CANNONSBURG 38.39N 82.70W
05/25/2004 BOYD KY EMERGENCY MNGR
SEVERAL TREES REPORTED DOWN IN THE PONDEROSA AREA ALONG
STATE ROUTE 3.
&&
HCLocal storm report, May 25, 8:09 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
809 PM EDT TUE MAY 25 2004
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
806 PM IRONTON OH FUNNEL CLOUD
05/25/04 LAWRENCE EVENT OCCURRED BETWEEN
751 PM AND 806 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| May 26, 1:19 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| May 26, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha | 38 min |
| May 26, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| May 26, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 29 min |
| May 26, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.